Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

December 20, 2017Heard County, Troup County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 20, 2017, 11:52 AM EST for Heard County, Troup County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 11:52 AM EST (16:52 UTC)
Expired
Dec 20, 2017, 12:15 PM EST
In force
23 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
50

Counties Heard County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS82 KFFC 201652
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1152 AM EST WED DEC 20 2017
 
GAZ052-053-066-067-078-201715-
Harris GA-Coweta GA-Troup GA-Heard GA-Meriwether GA-
1152 AM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...SOUTHWESTERN
COWETA...TROUP...HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL
1215 PM EST...

At 1150 AM EST...a line of strong thunderstorms was along a line
extending from near Texas to near Rock Mills to near Dickert...and
moving east at 40 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Grantville, Lone Oak, Corinth,
Mountville, Cannonville, Louise, Odessadale, Stovall, Piedmont
Heights, Harrisonville, Hillcrest, Big Springs, Wares Crossroads,
Glenn, Saint Marks, State Line Park and Abbottsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3333 8521 3334 8480 3292 8481 3284 8512
      3289 8519 3328 8527
TIME...MOT...LOC 1650Z 268DEG 44KT 3327 8519 3317 8532 3314 8542 

HAIL...0.25IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 20, 6:59 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Dec 20, 6:59 AM EST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
659 AM EST Wed Dec 20 2017

.Update...

The DFA for far SE GA will expire at 7am.

&&

.PREV DISCUSSION... /Issued 634 AM EST Wed Dec 20 2017/

PREV DISCUSSION... /Issued 312 AM EST Wed Dec 20 2017/

SHORT TERM /Today through Thursday/...
A warm front is currently draped across northern GA...roughly along
and north of Rome to Canton to Comer. Do think Min T values have
been met south of the warm front for this morning. Do not expect any
additional drop off and temps should remain steady or rise slightly.
North of the warm front, temps should stay nearly steady. The warm
front is pushing very slightly northward...but so slowly that a big
jump northward is not expected.

Widespread rainfall along and north of the front is noted across far
NW GA this morning, and will continue to spread eastward. A few
light showers have developed in the warm sector, and also expect
this trend to continue. The widespread rainfall isn't expected to
advance southward until the low pressure center across the ARKLAMISS
moves farther eastward later this morning.

The low pressure center will be accompanied by a frontal boundary,
and potentially a broken line of showers and thunderstorms. This
line looks to be its strongest across the northern half of the CWFA
at this time. There won't be much chance for good surface
instability to occur today, especially with thick cloud cover and
widespread rainfall north of the warm front. But, there is some
surface instability to work with, especially south of the warm
front. North of the front is where the best mid level forcing should
occur - but the closed mid level low currently over central OK,
should fill as it moves eastward and weaken and mid level lapse
rates remain unfavorable for widespread thunderstorm development.

During the mid to late morning hours, the models are progging an
850mb jet to move across the northern half of the CWFA...concurrent
with the best upper/frontal forcing. A few bowing segments within
the broken line of shra/tsra could potentially tap into the stronger
winds aloft. So, strong thunderstorms are definitely possible, with
an isolated severe thunderstorm not out of the question. Damaging
wind gusts would be the primary mode of any severe weather today.

The front is expected to make it to the southern CWFA by later
today/tonight. A wedge of high pressure will quickly build in across
the CWFA with the surface flow turning eastward. The wedge should
remain in place through the remainder of the short term period. Do
think any breaks in the clouds later this afternoon/evening should
be brief and clouds thicken up once again overnight and remain
cloudy through Thursday. Model soundings are showing high potential
for patchy drizzle and fog developing within the wedge Thursday
afternoon...and increasing in area into the evening.

There isn't really and cold air behind the low pressure/frontal
system. The flow aloft remains zonal through Thursday.

NListemaa

LONG TERM /Thursday Night through Tuesday/...
The effects of the next system will begin to be felt on Friday
as moisture increases ahead of a slow moving cold front over the
mid U.S. This will amount to light rain and drizzle chances favoring
north and west GA Friday and Friday night. The more significant rain
moves over the area Saturday and Saturday night. This is where
significant timing differences start to show up with the GFS faster
with moving the deep moisture east and south. Instability is greatly
lacking so am keeping the weather as rain.

The placement of the deep moisture is greater between the GFS and
European on Sunday but the best rain chances look to be over central
GA. Precip chances look to be diminishing/ending Sunday night but if
precip lingers long enough over north GA, there could be a brief change
over to light snow north of ATL and GVL. No accumulations are expected
at this time.

Dry conditions are expected Monday and Tuesday. However, a passing
short wave with very limited moisture affecting far n GA could spit
a few flurries Monday night into Tuesday.

Temperatures are expected to run well above normal until Monday and
Tuesday when they will feel more like winter.

BDL

AVIATION...
12Z Update...
Cigs may bounce a bit between IFR and MVFR until the widespread
rainfall gets to ATL. Luckily, the cigs have improved and the
dense fog has diminished. Still some variance between the hi-res
models on if/when thunder will occur. The HRRR is still not
showing much potential for thunder and this seems reasonable vs
the wrf. There isn't much thunder in the line right now, except to
the far south. Surface instab is just too low. Also, winds aloft
are pretty strong, so added in gusts. Any improvement in cigs this
afternoon will be brief. A wind shift to the NW should occur
between 23z and 01z.

//ATL Confidence...12Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  46  54  44 /  80  40  10  20
Atlanta         68  49  56  48 /  80  30  10  20
Blairsville     59  42  52  40 /  90  30  10  20
Cartersville    67  48  55  46 /  80  30  10  20
Columbus        71  55  65  52 /  60  30  10  10
Gainesville     63  46  51  44 /  80  30  10  20
Macon           70  52  61  47 /  60  60  10  10
Rome            65  47  57  47 /  80  20  10  30
Peachtree City  69  49  59  46 /  80  30  10  20
Vidalia         73  54  61  49 /  60  60  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NListemaa
LONG TERM....BDL
AVIATION...NListemaa
Hazardous weather outlook, Dec 20, 7:11 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
711 AM EST Wed Dec 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
711 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated severe thunderstorms are possible today, and possibly
early evening, from north of Columbus to Athens and north.
The main hazards will be damaging winds and lightning.

There is potential for heavy rainfall over north Georgia today,
most likely from Atlanta to Athens and north. Minor flooding will be
possible along with a marginal risk for Flash Flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

However, another round of wet weather can be expected Friday
through Sunday along with areas of fog. It will even be possible
for a brief change over to light snow over far north Georgia
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Dec 20, 11:52 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1152 AM EST WED DEC 20 2017

GAZ052-053-066-067-078-201715-
Harris GA-Coweta GA-Troup GA-Heard GA-Meriwether GA-
1152 AM EST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRIS...SOUTHWESTERN
COWETA...TROUP...HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL
1215 PM EST...

At 1150 AM EST...a line of strong thunderstorms was along a line
extending from near Texas to near Rock Mills to near Dickert...and
moving east at 40 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Grantville, Lone Oak, Corinth,
Mountville, Cannonville, Louise, Odessadale, Stovall, Piedmont
Heights, Harrisonville, Hillcrest, Big Springs, Wares Crossroads,
Glenn, Saint Marks, State Line Park and Abbottsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3333 8521 3334 8480 3292 8481 3284 8512
      3289 8519 3328 8527
TIME...MOT...LOC 1650Z 268DEG 44KT 3327 8519 3317 8532 3314 8542

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 7:34 PM ESTDense Fog AdvisoryFFCBaldwin, Bartow, Bibb, Bleckley, Butts, Carroll and 76 more11 hr
Dec 20, 12:11 PM ESTSpecial Weather StatementFFCGreene34 min
Dec 20, 12:15 PM ESTSpecial Weather StatementFFCCoweta, Meriwether, Troup30 min
Dec 20, 12:33 PM ESTSpecial Weather StatementFFCHarris27 min
Dec 20, 12:44 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette, Meriwether, Pike, Spalding31 min
Dec 20, 12:47 PM ESTSpecial Weather StatementFFCGreene, Taliaferro, Warren43 min
Dec 20, 12:50 PM ESTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup25 min
Dec 20, 1:09 PM ESTSevere Thunderstorm WarningFFCLamar, Meriwether, Pike, Upson36 min
Dec 20, 1:24 PM ESTSpecial Weather StatementFFCGlascock, Warren51 min
Dec 20, 1:27 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Harris, Marion, Muscogee, Talbot48 min
Dec 20, 1:45 PM ESTSpecial Weather StatementFFCButts, Jasper, Jones, Lamar, Monroe, Putnam45 min
Dec 20, 2:10 PM ESTSpecial Weather StatementFFCCrawford, Talbot, Taylor50 min
Dec 20, 2:30 PM ESTSpecial Weather StatementFFCBaldwin, Hancock, Jones30 min
Dec 20, 2:55 PM ESTSpecial Weather StatementFFCPeach, Twiggs35 min
Dec 20, 3:01 PM ESTSpecial Weather StatementFFCGlascock, Washington29 min
Dec 20, 3:22 PM ESTSpecial Weather StatementFFCJohnson38 min
Dec 20, 3:43 PM ESTSpecial Weather StatementFFCJefferson, Washington32 min
Dec 20, 4:01 PM ESTSpecial Weather StatementFFCJohnson, Laurens29 min
Dec 20, 4:36 PM ESTSpecial Weather StatementFFCEmanuel, Treutlen24 min
Dec 20, 5:52 PM ESTSpecial Weather StatementFFCCobb, Douglas, Fulton, Heard23 min
Dec 20, 6:20 PM ESTSpecial Weather StatementFFCClayton, Coweta, Fayette, Troup25 min
Dec 20, 6:50 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fayette, Henry, Meriwether, Newton and 3 more25 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.